Montana, 2014Flash Flood in Montana, August 24, 2014
August 24, 2014 · NWS GGW · 1 event in 1 county or zone
Widespread heavy rainfall from preceding days along with embedded thunderstorms led to flash flooding in the Cherry Creek Basin.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $150,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widespread heavy rainfall from preceding days along with embedded thunderstorms led to flash flooding in the Cherry Creek Basin.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 24, 1:29 AM MST, 4 hours 56 minutes earlier.
Area forecast discussion, Aug 24, 1:29 AM MST, 4 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
229 AM MDT SUN AUG 24 2014
.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH TUESDAY...
SYNOPTIC SET UP... A LARGE TROUGH EXIST OVER THE INTERMOUNTAIN
WEST... NORTHERN US HIGH PLAINS AND ROCKY MOUNTAINS... AND THE
CANADIAN PLAINS. MOST OF THE HOT HIGH PRESSURE ACROSS THE DESERT
SOUTHWEST HAS BEEN REPRESSED OR MOVED OVER THE SOUTHERN US PLAINS
AND MISSISSIPPI VALLEY. WEAK RIDGING RUNS UP THE CALIFORNIA AND
PACIFIC NORTHWEST COASTS COMING TO A HEAD OVER BRITISH COLUMBIA.
TODAY THROUGH TONIGHT... CLOSED LOW WILL MOVE EAST OVER THE
MONTANA/DAKOTA BORDER BY MORNING AND NORTH DAKOTA BY THE
AFTERNOON. THIS PLACEMENT WILL ALLOW A TROWAL TO SET UP OVER
NORTHEAST MONTANA FROM NORTH TO SOUTH AND PROVIDE A FOCAL POINT
FOR FURTHER RAIN SHOWERS THROUGHOUT THE DAY AND WELL INTO THE
EVENING. ABOUT 1 TO 2 ADDITIONAL INCHES IS STILL EXPECTED ACROSS
WESTERN SECTIONS OF THE CWA BEFORE IT LETS UP.
MONDAY THROUGH TUESDAY... HIGH PRESSURE WILL SLIDE INTO THE AREA
NEAR THE SURFACE AND THIS WILL GENERATE A DRYING EFFECT CLEARING
OUT THE REMAINING LINGERING SHOWERS. CONDITIONS SHOULD TOTALLY DRY
OUT OVERNIGHT. BY TUESDAY A WEAK SHORTWAVE WILL PASS ACROSS
SOUTHEAST MONTANA OVERNIGHT AND MAY BE ABLE TO CLIP WIBAUX AND
PRAIRIE COUNTIES AS IT LIFTS INTO NORTH DAKOTA. GAH
.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...
LOOK FOR SPLIT FLOW ALOFT TUESDAY NIGHT THROUGH WEDNESDAY NIGHT.
NORTHEAST MONTANA WILL BE IN THE DRIER AND MORE ZONAL NORTHERN
STREAM. AN UPPER TROUGH IN THE SOUTHERN BRANCH OF THE SPLIT FLOW
ALOFT IS EXPECTED TO STAY FAR ENOUGH SOUTH THAT THE TROUGH WILL
NOT IMPACT THE FORECAST AREA.
AN UPPER RIDGE BUILDS INTO THE AREA THURSDAY WITH A WARMING TREND
AND DRY WEATHER THAT WILL LAST THROUGH FRIDAY. AN UPPER TROUGH IS
EXPECTED NEXT WEEKEND MOST LIKELY ON SUNDAY WITH A FRONTAL SYSTEM
THAT COULD BRING A CHANCE OF SHOWERS AND THUNDERSTORMS. FORRESTER
&&
.AVIATION...
FLIGHT CATEGORY: MVFR TO IFR WITH MODERATE TO HEAVY RAIN AT TIMES
WITH A LARGE RAIN SHIELD OVER THE REGION. THE RAIN WILL MOVE TO
THE NORTHEAST DURING THE DAY TODAY OR THIS EVENING. COULD SEE SOME LIFR
CEILINGS AT TIMES TODAY. MVFR AND LOW VFR CEILINGS WILL LIKELY
LINGER TONIGHT AFTER THE RAIN MOVES OUT.
SYNOPSIS: A STACKED LOW PRESSURE SYSTEM WILL MOVE OVER FAR EASTERN
MONTANA THIS MORNING WILL MOVE INTO NORTH DAKOTA TONIGHT.
WINDS: FROM THE NORTH AND NORTHEAST AT 15 TO 25 KNOTS WITH GUSTS
UP TO 35 MPH EARLY TURNING NORTHERLY THIS MORNING AND TO THE
NORTHWEST THIS AFTERNOON. NORTHWEST WINDS WILL DIMINISH TO 10 TO
15 KNOTS TONIGHT.
&&
.HYDROLOGY...
A VERY WET AND SLOW-MOVING LARGE LOW PRESSURE SYSTEM HAS BROUGHT 3
TO 6 INCHES OF RAIN PARTS OF THE FORECAST AREA SINCE FRIDAY.
FLOOD WARNINGS HAVE BEEN ISSUED OVER THIS AREA. AN ADDITIONAL 1 TO
2 INCHES OF RAIN IS EXPECTED TODAY WHICH WILL ONLY ADD TO THE
FLOODING RISK. A FLOOD WATCH WILL REMAIN IN EFFECT TODAY FOR THE
NORTHERN ZONES WHERE A FLOOD WARNING IS NOT IN EFFECT.
THE RAIN WILL LIFT TO THE NORTHEAST TONIGHT BUT RUNOFF FROM THE
RAIN WILL CONTINUE TO BRING A THREAT FOR FLOODING.
THE MISSOURI RIVER BASIN FORECAST CENTER HAS RIVER FORECASTS FOR
BEAVER CREEK NEAR HINSDALE AND FOR MILK RIVER AT GLASGOW RISING
ABOVE FLOOD STAGE BY EARLY MONDAY MORNING. FOR MORE DETAILS...
PLEASE REFER TO THE INDIVIDUAL FLOOD WARNING PRODUCTS.
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH THIS AFTERNOON FOR DANIELS...EASTERN
ROOSEVELT...NORTHERN PHILLIPS...NORTHERN VALLEY...SHERIDAN.
LAKE WIND ADVISORY UNTIL MIDNIGHT MDT TONIGHT FOR FORT PECK LAKE
FOR CENTRAL AND SOUTHEAST PHILLIPS...CENTRAL AND SOUTHERN
VALLEY...GARFIELD...MCCONE...PETROLEUM.
&&
WEATHER.GOV/GLASGOW
Hazardous weather outlook, Aug 24, 1:20 AM MST, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
220 AM MDT SUN AUG 24 2014
MTZ016>027-059>062-250900-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
220 AM MDT SUN AUG 24 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
A FLOOD WATCH EXISTS FOR FAR NORTHERN SECTIONS OF NORTHEAST
MONTANA THROUGH THIS AFTERNOON DUE TO SATURATED GROUND AND CONTINUED
EXCESSIVE RAINFALL.
AN AREAL FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF
NORTHEAST MONTANA THROUGH TUESDAY MORNING FOR FLOODING IN SMALL
STREAMS... CREEKS AND LOW-LYING AREAS.
A RIVER FLOOD WARNINGS HAVE BEEN ISSUED FOR BEAVER CREEK NEAR
HINSDALE AND THE MILK RIVER NEAR GLASGOW THROUGH TUESDAY. EXPECT
MINOR FLOODING BY TONIGHT.
A LAKE WIND ADVISORY IS IN EFFECT THROUGH THIS EVENING FOR
NORTH TO NORTHWEST WINDS OF 15 TO 30 MPH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE AREAL FLOOD WARNING WILL CONTINUE THROUGH TUESDAY MORNING.
THE RIVER FLOOD WARNINGS FOR BEAVER CREEK NEAR HINSDALE AND THE
MILK RIVER NEAR GLASGOW WILL CONTINUE INTO NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Aug 24, 5:37 AM MST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
637 AM MDT SUN AUG 24 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM FLOOD 5 S TAMPICO 48.24N 106.84W
08/24/2014 VALLEY MT TRAINED SPOTTER
FLOODING ACROSS BILLINGSLEY ROAD FROM HEAVY RAIN.
&&
GREGFLocal storm report, Aug 24, 5:51 AM MST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
651 AM MDT SUN AUG 24 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM HEAVY RAIN 8 N DODSON 48.51N 108.21W
08/24/2014 M4.85 INCH PHILLIPS MT TRAINED SPOTTER
24 HOUR TOTAL AS OF 630AM. STILL RAINING
&&
JBLocal storm report, Aug 24, 5:52 AM MST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
652 AM MDT SUN AUG 24 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM HEAVY RAIN 5 SW HINSDALE 48.35N 107.15W
08/24/2014 M4.94 INCH VALLEY MT TRAINED SPOTTER
STORM TOTAL RAINFALL SO FAR. STILL RAINING
&&
JBLocal storm report, Aug 24, 6:07 AM MST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
707 AM MDT SUN AUG 24 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 6 WNW NASHUA 48.17N 106.47W
08/24/2014 M3.50 INCH VALLEY MT TRAINED SPOTTER
24 HOUR RAINFALL TOTAL. STILL RAINING
&&
JBLocal storm report, Aug 24, 6:12 AM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
712 AM MDT SUN AUG 24 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 8 N FOURCHETTE 47.84N 107.96W
08/24/2014 M4.05 INCH PHILLIPS MT TRAINED SPOTTER
24 HOUR RAINFALL TOTAL. STILL RAINING
&&
JBLocal storm report, Aug 24, 6:22 AM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
722 AM MDT SUN AUG 24 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 AM HEAVY RAIN 7 SW HELL CREEK RECREAT 47.56N 107.02W
08/24/2014 M4.35 INCH GARFIELD MT TRAINED SPOTTER
24 HOUR RAINFALL TOTAL. STILL RAINING
&&
JBFlash Flood, Valley
- When
- August 24, 6:25 AM MST to 1:00 PM MST
- Where
- Valley County, 1.35 mi W of Glasgow Intl Airport (Kggw) to 3.46 mi WSW of Glasgow Intl Airport (Kggw)
- Cause
- Heavy Rain
- Property damage
- $150,000
- Reported by
- NWS Storm Survey
- Coordinates
- 48.218, -106.649
The initial report of flash flooding came from an NWS employee who reported that Cherry Creek on the northwest side of Glasgow has risen out of its banks and is flooding with several inches of water over Skylark Road at Martin Coulee. The Creek was actually flooding in the area about 4 miles north of Glasgow westward and then southward to the Milk River. Many homeowners evacuated and had to move livestock and trailers out of the flooded waters. This is the second highest the river has been in at least 4 decades (2011 was higher). There were over a dozen homes with water in the basements and crawl spaces, and the water was so high, many people were unable to leave their homes because the driveways were flooded over with swift moving water.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Iowa, August 24 to 25, 2014$110,000 · 1.75 in hail · 10 events
- Damaging Winds in Florida, August 24, 2014$15,000 · 53 kt wind · 4 events
- Hail and Damaging Winds in Kansas, August 24 to 25, 20141 in hail · 8 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, August 24, 20146 events
- Damaging Winds in Alabama, August 24, 2014$5,000 · 50 kt wind · 4 events
- Tornadoes and Hail in Minnesota, August 24, 2014$3,000 · EF0 · 4 events
- Hail and Damaging Wind in Minnesota, August 24, 20141.75 in hail · 3 events
- Damaging Winds in Minnesota, August 24, 2014$2,000 · 56 kt wind · 2 events
- Damaging Wind and Heavy Rain in Texas, August 24, 201450 kt wind · 2 events
- Damaging Wind in Minnesota, August 24, 2014$2,000 · 50 kt wind · 1 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, August 24, 20141 event
- Flood in South Dakota, August 24 to 25, 20141 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 538277.